question-icon

Taking seasonique birth control pills and started spotting. What should I do?

default
Posted on Tue, 19 Feb 2013
Question: Hi, I'm 22 normal, healthy. When I was about 18 I started taking Aviane and everything was beautiful. I stopped for a while about a year and a half/two years ago and switched to Seasonique low about a year ago. Things were irregular, spotting, if I missed a day or two I felt like I'd have a full on period sometimes for a long time. It was never really right but I thought perhaps it was because I wasn't perfectly consistent. I talked to my OBGYN, she switched me to regular Seasonique about a month ago. I did not stop and have a period in between switching. I have not missed a single day but there have been a couple days where I was a few hours late. It seems much better but I still seem to see a bit of spotting but I've noticed it more lately (in the last week or so) and have been feeling the way I would normally feel just before a period.

What could possibly be causing this? Should I let a period happen to "reset"? Should I make more of an effort to take it at the same time down to the minute (does taking it at 7:50 one day, 8, 8:30, matter a great deal?). I'm interested in the seasonique for the 4 periods a year benefit. Otherwise, I feel good. I'm not moody or acne-riddled or putting on any weight. Additionally, I'm going on vacation in two days and would like to know if there's anything I can do to temporarily stay it off for a week?
doctor
Answered by Dr. Timothy Raichle (1 hour later)
Hello, I would be happy to help you with your question.

First of all, I find it very common to have problems like you described with the very-low-dose pills. It was a good plan to move to a more normal dose pill. While many women can make it a full 12 weeks, it is not uncommon to have breakthrough bleeding using this method. What I usually tell patient is to try to make it a full 12 weeks, but if they experience some bleeding, to take a break for 5-7 days, and then restart for another 12 weeks or until the bleeding re-occurs. If you are going on vacation in two days, this would be a bad plan to stop it now, because you will experience breakthrough bleeding with stopping the pill now.

If this is becoming a chronic problem, consider going 6 or 9 weeks and then just take a break and restart. It might be that the 12 week interval is just too long.

I do not think that there is a significant difference in terms of an hour. I would, however, always take it at the same time of day in terms of your daily habits. Don't vary what you eat or don't eat around the time that you take the pill. Consider just taking it in the evening when you brush your teeth to go to bed ( I would say that more women take the pill at night).

I hope that this helps. Please ask if you have followup questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Timothy Raichle

OBGYN

Practicing since :1999

Answered : 1687 Questions

premium_optimized

The User accepted the expert's answer

Share on
Taking seasonique birth control pills and started spotting. What should I do?

Hello, I would be happy to help you with your question.

First of all, I find it very common to have problems like you described with the very-low-dose pills. It was a good plan to move to a more normal dose pill. While many women can make it a full 12 weeks, it is not uncommon to have breakthrough bleeding using this method. What I usually tell patient is to try to make it a full 12 weeks, but if they experience some bleeding, to take a break for 5-7 days, and then restart for another 12 weeks or until the bleeding re-occurs. If you are going on vacation in two days, this would be a bad plan to stop it now, because you will experience breakthrough bleeding with stopping the pill now.

If this is becoming a chronic problem, consider going 6 or 9 weeks and then just take a break and restart. It might be that the 12 week interval is just too long.

I do not think that there is a significant difference in terms of an hour. I would, however, always take it at the same time of day in terms of your daily habits. Don't vary what you eat or don't eat around the time that you take the pill. Consider just taking it in the evening when you brush your teeth to go to bed ( I would say that more women take the pill at night).

I hope that this helps. Please ask if you have followup questions.